Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 285, NWS Louisville, KY

November 10, 2002Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 10, 2002, 7:40 PM CST for Cumberland County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2002, 7:40 PM CST (01:40 UTC)
Expired
Nov 10, 2002, 8:20 PM CST
In force
40 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Cumberland County, KY

The radar

The Nashville radar (KOHX), 121 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KLMK 110140
SVRSDF
KYC057-110220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
740 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 820 PM CST

* AT 736 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF DUBRE TO 10
  MILES SOUTHWEST OF DUBRE...OR FROM 47 MILES EAST OF BOWLING GREEN
  TO 45 MILES EAST OF BOWLING GREEN...MOVING EAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARROWBONE...BECKS STORE AROUND 745 PM CST
  BURKESVILLE...AMANDAVILLE AROUND 750 PM CST

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 12:05 PM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Nov 10, 12:05 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EST SUN NOV 10 2002

...MDT/HIGH RISK SVR FOR LMK CWA INTO TONIGHT...

SIG SVR WX EPISODE APPEARS IMMINENT FOR LMK CWA, WITH BKN LINE OF
SVR CONVECTION DEVELOPING OVER IN/IL/MO ATTM. NEARLY STEADY SWLY
35-40KT FLOW AT 900MB WILL INTERCHANGE OVER OUR REGION WITH 70-80KT
500MB FLOW ASSOC WITH APPROACHING JET STREAK, SIG INCR SHEAR VALUES.
12KM ETA BUFKIT FCST HODOGRAPHS SUGGEST INITIAL PERIOD OF
SUPERCELLULAR CONVECTIVE MODE THIS AFTERNOON, THEN TRANSITIONING TO
MORE OF A LINEAR MODE AS SFC TROF APPROACHES CWA. ALREADY SEEING
SOME ISOLATED LEADING EDGE CELLS OVER SERN MO/SRN IL, SUGGESTING
SUPERCELL THREAT MAY BE REALIZED. FORWARD PROPAGATING MESO-BETA
ELEMENTS MAY HAVE VECTORS NEARING 230/85KT WITHIN LARGER SCALE
LINEAR SYSTEM, WHICH SHOULD HAVE A QUICK EAST MOTION PER 700MB ETA
OMEGA FIELDS.

ONLY LMTG FACTOR (FOR TIME BEING) OVER CWA IS A SMALL CAPPING
INVERSION 750MB, INDICATED BY ARRIVING A/C FROM ANCHORAGE INTO SDF
AT 15Z. RUC FCSTS THIS 750MB PRE FRONTAL WARM PLUME TO RESIDE OVER
CWA TIL 20-21Z, THEN COLLAPSE AT STG FRONTAL DYNAMICS AND
INSTABILITY PUSHES INTO CWA. ANOTHER INTERESTING THING TO NOTE IS
RUC/ETA FCSTING SUBTLE SFC WAVE TO DEVELOP ALONG FRONT OVER WRN TN
00Z/MON, WHICH WOULD ACT TO ENHANCE LOW-LEVEL HELICITIES,
SUPERCELLULAR POTENTIAL, AND OVERALL CONVECTIVE DEVELOPMENT DOWN IN
SRN KY FOR A PERIOD OF TIME. WIND DAMAGE AND ISOLATED TORNADOES LOOK
TO BE THE PRIMARY THREATS. PER CURRENT RADAR TRENDS, SOME POST
FRONTAL STRATIFORM PCPN WILL LIKELY FOLLOW DURING OVERNIGHT HOURS.

TS COMPLEX SHOULD PUSH EWD AND EXIT LMK CWA IN THE WEE HOURS MONDAY
MORNING. KEEPING IT BRIEF HERE, NEXT WX STORY IS SFC LOW DEVELOPING
ACROSS SERN CONUS TUE AM, WITH POSITIVE FEEDBACK RESPONSE DEEPENING
MID-LEVEL TROF OVER CWA. LOOKS TO BE ONE OF THOSE COOL, RAW, AND
CLOUDY DAYS TUE WITH NLY SFC FLOW. GIVEN FCST L/RS WITHIN TROF
AXIS, SOME SPRINKLES NOT OUT OF THE QUESTION, BUT WILL LEAVE ZFP DRY
FOR NOW. CLIPPER TYPE SFC LOW RACES ACROSS GREAT LAKES THU-FRI, WITH
ATTENDANT CF FCST BY 12Z GFS TO SLIDE INTO LMK CWA DURING SAID
PERIOD. DECENT DYNAMICS AND SOME MOISTURE SUGGEST CHCS OF PCPN OVER
CWA.

.SDF...NONE.

XXV
Hazardous weather outlook, Nov 10, 11:15 AM CST, 8 hours 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...

A POTENTIALLY VERY DANGEROUS WEATHER SITUATION IS SETTING UP ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY TODAY WITH A MAJOR SEVERE
WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING. THE STORM
PREDICTION CENTER HAS INDICATED THERE IS A HIGH RISK OF SEVERE
THUNDERSTORMS TODAY GENERALLY ALONG AND SOUTH OF INTERSTATE 64...WITH
A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF THAT AREA.

NUMEROUS THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT ACROSS
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE THUNDERSTORMS WILL
ORGANIZE INTO A SQUALL LINE WHICH WILL MOVE IN EXCESS OF 50 MPH FROM
WEST TO EAST ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THIS
AFTERNOON AND EVENING. VERTICAL WIND SHEAR IN THE ATMOSPHERE IS
SUPPORTIVE OF SUPERCELLS WHICH WILL ENHANCE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. WITH SUFFICIENT LOW LEVEL TURNING OF
THE WINDS...ISOLATED STRONG TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY IN THE HIGH RISK AREA ACROSS CENTRAL KENTUCKY.

PEOPLE IN CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA MUST REVIEW
SEVERE WEATHER SAFETY RULES NOW AND HAVE A PLAN OF ACTION READY WHEN
SEVERE WEATHER DEVELOPS IN YOUR AREA. LISTEN TO NOAA WEATHER RADIO
OR COMMERCIAL MEDIA OUTLETS FOR POSSIBLE WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VLD

In the hours before

Local storm report, Nov 10, 6:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
749 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    VERSAILLES                KY   65 MPH TSTM WIND GUST
11/10/02   WOODFORD                       REPORTED BY STORM SPOTTER.

LD
Local storm report, Nov 10, 6:52 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
752 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    GLASGOW                   KY   WIND DAMAGE
11/10/02   BARREN                         TRAILERS BLOW INTO ROAD
                                          OFF FOUNDATIONS

0750 PM    MIDWAY                    KY   .88 INCH HAIL
11/10/02   WOODFORD

LD
Local storm report, Nov 10, 7:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
812 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LEXINGTON                 KY   WIND DAMAGE
11/10/02   FAYETTE                        TREES DOWNED THROUGHOUT
                                          CITY

0800 PM    SCOTTSVILLE               KY   WIND DAMAGE
11/10/02   ALLEN                          POWER LINES DOWNED

LD
Local storm report, Nov 10, 7:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
816 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    CREAL                     KY   60 MPH TSTM WIND GUST
11/10/02   GREEN                          NEAR TAYLOR/GREEN COUNTY
                                          LINE

LD
Local storm report, Nov 10, 7:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
829 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    GEORGETOWN                KY   1.00 INCH HAIL
11/10/02   SCOTT

0825 PM    PARIS                     KY   WIND DAMAGE
11/10/02   BOURBON                        POWER LINES DOWNED

0820 PM    ELK HORN                  KY   .75 INCH HAIL
11/10/02   TAYLOR

LD
Local storm report, Nov 10, 7:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    HALIFAX                   KY   WIND DAMAGE
11/10/02   ALLEN                          COUPLE OF TREES DOWN.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:09 PM CSTSevere Thunderstorm WarningLMKFranklin31 min
Nov 10, 6:11 PM CSTSevere Thunderstorm WarningLMKWarren34 min
Nov 10, 6:25 PM CSTSevere Thunderstorm WarningLMKAnderson35 min
Nov 10, 6:37 PM CSTSevere Thunderstorm WarningLMKBarren28 min
Nov 10, 6:40 PM CSTSevere Thunderstorm WarningLMKWoodford20 min
Nov 10, 6:43 PM CSTSevere Thunderstorm WarningLMKHarrison22 min
Nov 10, 6:44 PM CSTSevere Thunderstorm WarningLMKHart21 min
Nov 10, 6:48 PM CSTSevere Thunderstorm WarningLMKFayette17 min
Nov 10, 6:52 PM CSTSevere Thunderstorm WarningLMKGreen, Metcalfe23 min
Nov 10, 6:53 PM CSTSevere Thunderstorm WarningLMKScott17 min
Nov 10, 6:58 PM CSTSevere Thunderstorm WarningLMKBourbon, Nicholas22 min
Nov 10, 6:58 PM CSTSevere Thunderstorm WarningLMKAllen47 min
Nov 10, 7:04 PM CSTSevere Thunderstorm WarningLMKBoyle, Marion26 min
Nov 10, 7:09 PM CSTSevere Thunderstorm WarningLMKAdair, Metcalfe, Taylor36 min
Nov 10, 7:09 PM CSTSevere Thunderstorm WarningLMKBarren46 min
Nov 10, 7:13 PM CSTTornado WarningLMKTaylor2 min
Nov 10, 7:15 PM CSTSevere Thunderstorm WarningLMKMercer15 min
Nov 10, 7:17 PM CSTTornado WarningLMKTaylor8 min
Nov 10, 7:25 PM CSTSevere Thunderstorm WarningLMKMonroe35 min
Nov 10, 7:25 PM CSTTornado WarningLMKCasey35 min
Nov 10, 7:35 PM CSTSevere Thunderstorm WarningLMKMetcalfe25 min
Nov 10, 7:40 PM CSTTornado WarningLMKLincoln35 min
Nov 10, 7:47 PM CSTSevere Thunderstorm WarningLMKAdair28 min
Nov 10, 7:50 PM CSTSevere Thunderstorm WarningLMKGarrard10 min
Nov 10, 7:53 PM CSTTornado WarningLMKRussell37 min
Nov 10, 8:02 PM CSTSevere Thunderstorm WarningLMKMadison18 min
Nov 10, 8:02 PM CSTSevere Thunderstorm WarningLMKMadison18 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.